Alert archive / Virginia / Small Craft Advisories in 2021
Small Craft Advisory 142, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Jul 5, 2021, 4:02 AM EDT. It took effect at Jul 5, 2021, 7:00 PM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2021, 4:02 AM EDT (08:02 UTC)
- In effect from
- Jul 5, 2021, 7:00 PM EDT
- Expired
- Jul 6, 2021, 8:24 AM EDT
- In force
- 13 hr
- Issued by
- NWS Baltimore/Washington
The text
As transmitted.
607 WHUS71 KLWX 050802 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 402 AM EDT Mon Jul 5 2021 ANZ534-537-543-051615- /O.NEW.KLWX.SC.Y.0142.210705T2300Z-210706T1000Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 402 AM EDT Mon Jul 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EDT TUESDAY... * WHAT...South winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA, Tidal Potomac from Cobb Island MD to Smith Point VA and Tangier Sound and the inland waters surrounding Bloodsworth Island. * WHEN...From 7 PM this evening to 6 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
5 follow-up statements
869 WHUS71 KLWX 051432 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1032 AM EDT Mon Jul 5 2021 ANZ534-537-543-052245- /O.CON.KLWX.SC.Y.0142.210705T2300Z-210706T1000Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 1032 AM EDT Mon Jul 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EDT TUESDAY... * WHAT...South winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Tangier Sound and the inland waters surrounding Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith Point VA and Tidal Potomac from Cobb Island MD to Smith Point VA. * WHEN...From 7 PM this evening to 6 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
032 WHUS71 KLWX 052020 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 420 PM EDT Mon Jul 5 2021 ANZ534-537-543-060430- /O.CON.KLWX.SC.Y.0142.210705T2300Z-210706T1000Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 420 PM EDT Mon Jul 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT TUESDAY... * WHAT...South winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Tangier Sound and the inland waters surrounding Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith Point VA and Tidal Potomac from Cobb Island MD to Smith Point VA. * WHEN...Until 6 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
790 WHUS71 KLWX 052141 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 541 PM EDT Mon Jul 5 2021 ANZ534-543-071000- /O.EXT.KLWX.SC.Y.0142.210705T2300Z-210706T1300Z/ /O.NEW.KLWX.SC.Y.0143.210706T1900Z-210707T1000Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 541 PM EDT Mon Jul 5 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM EDT TUESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM TUESDAY TO 6 AM EDT WEDNESDAY... * WHAT...For the first Small Craft Advisory, south winds 10 to 15 kt with gusts up to 20 kt expected. For the second Small Craft Advisory, south winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA and Tangier Sound and the inland waters surrounding Bloodsworth Island. * WHEN...For the Small Craft Advisory, until 9 AM EDT Tuesday. For the Small Craft Advisory, from 3 PM Tuesday to 6 AM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ532-533-540-060400- /O.EXB.KLWX.SC.Y.0142.210705T2300Z-210706T0400Z/ Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD-Eastern Bay- 541 PM EDT Mon Jul 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...South winds around 10 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay from Sandy Point MD to Drum Point MD, and Eastern Bay. * WHEN...Until midnight EDT tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ537-060400- /O.EXT.KLWX.SC.Y.0142.210705T2300Z-210706T0400Z/ Tidal Potomac from Cobb Island MD to Smith Point VA- 541 PM EDT Mon Jul 5 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...South winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Tidal Potomac from Cobb Island MD to Smith Point VA. * WHEN...Until midnight EDT tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
138 WHUS71 KLWX 060741 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 341 AM EDT Tue Jul 6 2021 ANZ534-543-061545- /O.CON.KLWX.SC.Y.0142.000000T0000Z-210706T1300Z/ /O.CON.KLWX.SC.Y.0143.210706T1900Z-210707T1000Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 341 AM EDT Tue Jul 6 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM EDT WEDNESDAY... * WHAT...For the first Small Craft Advisory, south winds 10 to 15 kt with gusts up to 20 kt expected. For the second Small Craft Advisory, south winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA and Tangier Sound and the inland waters surrounding Bloodsworth Island. * WHEN...For the Small Craft Advisory, until 9 AM EDT Tuesday. For the Small Craft Advisory, from 3 PM Tuesday to 6 AM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
040 WHUS71 KLWX 061224 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 824 AM EDT Tue Jul 6 2021 ANZ534-543-062030- /O.CAN.KLWX.SC.Y.0142.000000T0000Z-210706T1300Z/ /O.CON.KLWX.SC.Y.0143.210706T1900Z-210707T1000Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 824 AM EDT Tue Jul 6 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM EDT WEDNESDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... The Small Craft Advisory set to expire at 9 AM has been cancelled as wind gusts have dropped to below 15 knots. * WHAT...South winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Tangier Sound and the inland waters surrounding Bloodsworth Island and Chesapeake Bay from Drum Point MD to Smith Point VA. * WHEN...From 3 PM this afternoon to 6 AM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Jul 5, 4:00 AM EDT, 2 minutes earlier.
Area forecast discussion, Jul 5, 4:00 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
400 AM EDT Mon Jul 5 2021
.SYNOPSIS...
A warm front will lift north of the area early in the week. A
cold front will approach the area from the west during the
middle to latter portions of the week. Tropical Storm Elsa
tracks south of the region by later in the week, with high
pressure returning by Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Steady low-level warm advection has increased moisture content
across the region. The 00Z IAD sounding and layered precipitable
water loop show much of this moistening process is occurring
from 600-mb and below. At the surface, gradients have weakened
considerably behind the departing upper low. Consequently, the
calm winds and moistened boundary layer has supported some fog
production. The latest observations and GOES-16 nighttime
microphysics RGB imagery show sporadic reductions in visibility.
This is particularly the case along I-81 and areas of the
eastern West Virginia panhandle into north-central Maryland.
Most of these reductions are bringing visibility into the 1 to 3
mile range. Besides the fog, no precipitation is expected with
early morning temperatures in the 60s, locally into the low 70s
around DC as well as near the Tidal Potomac and Chesapeake Bay.
Mid-level heights build today with 24-hour rises around 5 to 7
dm. This will increase area-wide temperatures with southwesterly
warm advection also raising the humidity levels. Highs in the
upper 80s to low 90s should be widespread accompanied by mostly
sunny skies. A fair weather cumulus field is likely to form from
typical warm season diurnal heating. However, the lack of
instability should thwart any attempt at vertical development,
and thus shower/thunderstorm activity. The only exception may be
across the Allegheny Front. Terrain circulations may be enough
to augment lift to support some isolated shower and thunderstorm
production. Any such convective cell should be brief and
eventually collapse given weak vertical shear. Heading into the
night, expect most locations in the mid 60s to low 70s
accompanied by mostly clear skies.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The prevailing mid/upper flow is forecast to shift from
northwesterly to westerly on Tuesday. This is accompanied by
further increases in 1000-500 mb thicknesses and 850-mb
temperatures. What this means is a much hotter day on tap with
widespread mid 90s across most locations outside of the cooler
mountains. Depending on how high the dew point temperatures get,
heat indices could easily move into the 100 to 105 degree range
in spots east of the Blue Ridge/Catoctins. Unlike the previous
day, some subtle perturbations in the flow aloft may prove to be
enough for more widespread afternoon showers/thunderstorms. The
00Z HREF mean also raises mixed-layer instability into the 2,000
to 2,500 J/kg range, mainly north of I-66 and Highway 50. As a
result, the best chance for any convective activity would be
from the Alleghenies eastward to the north of the mentioned
roads. Based on 0-6 km bulk shear in the 15 to 20 knot range,
any storm should be poorly organized and likely to dissipate
before giving way to another nearby updraft. While not
anticipating any severe weather, a stronger cell could lead to
locally stronger winds with DCAPE values around 1,000 J/kg or
so. Any convective activity will wind down by the late evening
with overnight temperatures in the low to perhaps even mid 70s
from I-95 eastward.
The heat and humidity will continue into Wednesday as the
ridging aloft hangs on for another day. A broad area of low to
mid 90s extends across most locations with the only relief in
the mountains where forecast highs are in the 70s to mid 80s.
Heat indices are likely to approach the levels of Tuesday which
will require monitoring. In terms of afternoon convection, it is
difficult to hone in on a trigger aside from the typical heat
and humidity combination. A series of small-scale vorticity
centers are scattered about the Tennessee/Ohio Valleys. Any such
impulse could provide the means toward some convective activity.
However, low predictability accompanies tracking these features
60 hours into a forecast. For now, will maintain area-wide
thunderstorm chances with adjustments likely in future
forecasts. Another very mild night in store for the Mid-Atlantic
with temperature anomalies in the 5 to 9 degree range.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Shortwave trough and an associated cold front over the Great Lakes
will continue to shift eastward on Thursday. The placement of the
trough will keep Elsa away from the region with no major impacts
expected. For more information on Elsa, please refer to the NHC.
Overall Thursday looks more unsettled with increased chances for
showers and thunderstorms as the front lingers nearby. Temperatures
will remain seasonable however. The front will then stall over
central VA Friday before lifting northward as a warm front. Friday
looks a bit more stable as weak high pressure reigns over the area.
The increased southerly flow will return the hot and humid
conditions through the weekend. While conditions look to remain
mostly dry during this time, chances for afternoon showers and
thunderstorms will persist; typical with the summer pattern. However
with no real forcing, expected any shower/thunderstorm activity to
be scattered and brief in nature.
A developing H5 trough over the Midwest will continue to track
eastward Sunday into Monday. This would be the next best chance for
any significant weather. However guidance is very split on timing
and is uncertain if the associated front ever makes it this far
east. Will continue to monitor trends over the next few days.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Patchy fog mainly west of the Blue Ridge, especially over MRB and CHO
will educe VSBY restrictions through daybreak. Guidance continues
to hint at IFR conditions at both CHO and MRB, where MRB will
become LIFR as a result of increased moisture and a strong low
level inversion. Otherwise, VFR conditions are expected to
return shortly after daybreak and continue throughout much of
the day under a light southerly flow. Weak high pressure remains
in control of the terminals through Wednesday, resulting in
mostly VFR conditions continuing.
Increased chances for CIG/VSBY restrictions on Thursday as
unsettled conditions prevail thanks to an approaching cold front
and Elsa sliding offshore. Weak high pressure returns for
Friday as VFR conditions are likely through the weekend, aside
from any scattered showers/thunderstorms.
&&
.MARINE...
Winds have remained under 10 knots across the waters early this
morning. Increasing southerly flow the next few days days may
lead to southerly channeling, particularly across the lower
Tidal Potomac and lower to middle Chesapeake Bay. There may be
some potential for small craft conditions as this scenario
unfolds. Some convective activity may reach the marine areas on
Tuesday and Wednesday, but confidence is low. If any showers do
materalize, some brief gusty winds would be possible.
SCA conditions possible Thursday with the increased southerly flow
ahead of an approaching cold front and Elsa tracking offshore. Weak
high pressure returns on Friday resulting in reduced chances for
additional SCA.
&&
.TIDES/COASTAL FLOODING...
Coastal Flood Advisory is in affect for Annapolis until 6AM. DC
waterfront will be close to minor flood stage. However should remain
just below. Confidence in water levels decreases over the next few
days. Additional marginal advisories could be possible over the next
few days, depending how levels react under a light southerly
flow.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 6 AM EDT early this morning for
MDZ014.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...MSS
AVIATION...MSS
MARINE...MSS/BRO
TIDES/COASTAL FLOODING...MSSHazardous weather outlook, Jul 5, 1:35 AM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 135 AM EDT Mon Jul 5 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-060545- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 135 AM EDT Mon Jul 5 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Consult the latest guidance and information from the National Hurricane Center concerning the possible effects of Tropical Storm Elsa. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-060545- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 135 AM EDT Mon Jul 5 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Consult the latest guidance and information from the National Hurricane Center concerning the possible effects of Tropical Storm Elsa. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-060545- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 135 AM EDT Mon Jul 5 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:41 PM EDT | Small Craft Advisory | LWX | 39 hr | |
| Jul 4, 9:07 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 8 hr |
Nearby
Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.